Sunday, September 18, 2011

Stop the Metformin?


For many reasons, metformin is often the first drug prescribed for Type 2 Diabetes.
But if your kidney function is reduced, the doctor usually tells you to stop the metformin.
And, if you stop the metformin your blood sugars will usually go up a lot. You will then need something else for blood glucose control. Often insulin will be needed.

Metformin does not hurt the kidneys. But it is removed from the body via the kidneys. Since metformin came to market in the U.S. in 1995, there has been concern that if the levels of metformin build up in the blood you might get a serious condition called lactic acidosis. A related drug for diabetes called phenformin was removed from the market because it really did cause lactic acidosis.

It is now clear that the concern about metformin causing lactic acidosis is way overblown. A recent article in Diabetes Care reviews this topic.

It is not clear if metformin even increases the risk of lactic acidosis. If metformin does increase the risk of lactic acidosis, that risk appears to be very low. There were about 3-4 cases of lactic acidosis in 100,000 metformin users over 1 year. That rate is similar to the rate occurring in persons not on metformin.

And those few cases in metformin users occurred when there were other causes of lactic acidosis present. Lactic acidosis generally happens in very sick people in the intensive care unit with severely low blood oxygen (hypoxemia) and or severely low blood pressure (hypotension).

The authors of this recent article argue for continuing metformin in patients with Type 2 Diabetes and chronic kidney disease with an eGFR as low as 30 . This approach to prescribing metformin is used in the United Kingdom, Canada and Australia. Many endocrinologists and diabetes experts in the U.S., including our group, will continue metformin in most patients with an eGFR as low as 30.

Too often, metformin is stopped when patients are doing fine on it.
I hope more patients will benefit with wider implementation of these recommendations in the U.S..

1 comment: